Listeria Concerns Prompt Avocado Recall in 6 States

On March 23, the Henry Avocado Corporation announced it was recalling California-grown avocadoes sold in bulk to retail stores in 6 states due to potential Listeria contamination.

The company said in a statement:

“Henry Avocado is issuing this voluntary recall out of an abundance of caution due to positive test results on environmental samples taken during a routine government inspection at its California packing facility.”

So far, no illnesses have been reported.

The recalled products include California-grown conventional and organic avocados that were packed at the company’s California facility. They were distributed to retailers in Arizona, California, Florida, New Hampshire, North Carolina, and Wisconsin.

Listeria can cause an illness called listeriosis that is marked by symptoms such as fever, muscle aches, headache, stiff neck, confusion, and loss of balance. Listeriosis is especially dangerous for pregnant women because it can cause miscarriage, stillbirth, premature delivery, or life-threatening infection in newborns. Elderly adults and people with compromised immune systems are also especially susceptible to listeriosis.

Henry Avocado said it is contacting retailers to ensure its products are no longer on store shelves. Buyers are urged to check the stickers on their avocados. The affected products have “Bravocado” labels on them. Henry Avocado organic products do not carry the “Bravocado” sticker; rather, those products are labeled “organic” and include “California” on the sticker.

Anyone who has one of the recalled avocados in their position should either throw it away or return it to the point of purchase for a full refund.

Source:

[1] CNN (featured image source)

Organic Sunflower, Tahini Butter Recalled After Customer “Finds” Listeria

Oskri Organics Corp. has recalled its sunflower and tahini butter products due to concerns that they may be contaminated with Listeria. [1]

In a statement, Oskri, based in Wisconsin, said a customer informed them in mid-December that they “randomly” sent its product in for testing and that the results came back positive for Listeria monocytogenes bacteria. Kind of weird.

Listeria monocytogenes can cause a serious infection called Listeriosis. Symptoms vary depending on the person and the part of the body affected, according to the U.S. Centers for Disease Control and Prevention (CDC). [2]

People tend to experience headache, stiff neck, confusion, loss of balance, convulsions, as well as fever and muscle aches.

Pregnant women typically only experience flu-like symptoms such as fever, fatigue, and muscle aches. However, infections during pregnancy can be extremely dire, resulting in miscarriage, stillbirth, premature delivery, or life-threatening infection of the newborn.

The recalled products include: [1]

  • Oskri Organic Sunflower Butter, Lot #99
  • Oskri Tahini Butter, Lot #193
  • Thrive Sunflower Butter, Lot #233

The products are sold in 16-ounce plastic jars.

In a statement, the company said:

“An investigation is still ongoing to find the source of the Listeria monocytogenes. We have ceased the production and distribution of the product as FDA and Oskri continue their investigation as to what caused the problem.”

No illnesses were reported as of January 2, 2019.

However, it can take up to 70 days after exposure to Listeria monocytogenes for symptoms of infection to develop. Oskri Organics is urging anyone with the affected products in their home to dispose of them immediately. [3]

There is concern that customers may have unopened containers of the recalled products at home because of their long shelf life. Some of the products have expiration dates more than a year away. The recalled sunflower and tahini butter were distributed to stores in 12 states, and some were sold directly to buyers via the Internet.

Anyone with questions may contact Oskri Organics by phone at 920-648-8300, or by e-mail at info@oskri.com.

Sources:

[1] CBS News

[2] U.S. Centers for Disease Control and Prevention

[3] Food Safety News

Kotex Tampons Recalled for Unraveling Inside Women’s Bodies

Kimberly-Clark, a manufacturer of personal care products, has recalled some Kotex tampons after receiving reports that the feminine-care product was unraveling and coming apart in women’s bodies.

Last week, the company announced that regular absorbancy U by Kotex Sleek Tampons were being recalled in the U.S. and Canada because of  “a quality-related defect.” That defect forced some women to seek medical attention “to remove tampon pieces left in the body.”

In a news release, the manufacturer said that some women had also complained of irritation, infections, injuries, and abdominal pain as a result of the tampons falling apart inside them.

The affected tampons were manufactured from October 7, 2016, to October 16, 2018, and were distributed from October 17, 2016, to October 23, 2018, across the U.S. and Canada.

Anyone who purchased Kotex tampons with the lot numbers listed here should not use them, and women who have experienced pain or other complications from using the recalled tampons should seek medical attention, Kimberly-Clark said. Additionally, complications should be reported to the U.S. Food and Drug Administration (FDA). [1] [2]

The company did not make it immediately clear if the tampons could be returned for a refund, the total number of tampons affected by the recall, or the exact nature of the defect. [2]

Dr. Jill Maura Rabin, a professor of obstetrics and gynecology at the Zucker School of Medicine at Hofstra/Northwell, said:

“The potential is that something has fallen apart and there are many different sizes and pieces and it is going to be really hard for someone to remove it.

You do not know how the tampons are put together.”

It’s possible, Rabin said, that chemicals or glue used to hold the tampons together may harm the vagina.

Kimberly-Clark said in a Q&A online that it is taking steps to prevent the same thing from happening in the future. [1]

“The safety of our consumers is our top priority. We are putting systems in place to prevent the occurrence of similar issues in the future.”

Sources:

[1] The Washington Post

[2] The New York Times

Infant Liquid Ibuprofen Recalled at Walmart, CVS, Other Retailers

Cold and flu season is upon us, so the medicines-intake will likely be rolling around. But if you’ve recently purchased liquid ibuprofen from Walmart, CVS, or Family Dollar, you should stop using it immediately and return it for a refund. The over-the-counter pain relievers were recalled December 6 because they may contain more ibuprofen than what is listed on the label.

Source: Today.com

The recalled fever-reducing and pain-relieving products were packaged and sold as follows:

  • At Walmart stores as Equate: Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID), 50 mg per 1.25 mL, 0.5 oz. bottle. Expiration 02/19, lot 00717009A; expiration 04/19, lot 00717015A; expiration 08/19, lot 00717024A. NDC (national drug code) 49035-125-23.
  • At CVS Pharmacies as CVS Health: Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID), 50 mg per 1.25 mL, 0.5 oz. bottle. Expiration 08/19, lot 00717024A. NDC 59779-925-23.
  • At Family Dollar Stores as Family Wellness: Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID), 50 mg per 1.25 mL, 0.5 oz. bottle. Expiration 08/19, lot 00717024A. NDC 55319-250-23.

The higher concentrations of ibuprofen in the recalled products put infants at a slightly increased risk of kidney damage. The excess medication may also cause:

  • Nausea
  • Vomiting
  • Upper abdominal pain
  • Ringing in the ears (tinnitus)
  • headache
  • Intestinal bleeding are also possible
  • Less commonly, diarrhea

Ibuprofen belongs to a family of medicines known as nonsteroidal anti-inflammatory drugs (NSAIDs) that are associated with stomach bleeding.

Fortunately, Tri Pharma has not received any reports of adverse events caused by the affected products.

Parents and caregivers with questions can contact Tri Pharma via phone at 732-940-0358, Monday through Friday, 8 a.m. to 5 p.m. ET.

Stop using the medications in question immediately. Stores typically refund recalled products.

Furthermore, if your child experiences any problems as a result of taking the recalled infant ibuprofen, you should contact your doctor and report your experiences to the U.S. Food and Drug Administration’s (FDA) MedWatch Adverse Event Reporting program. You can either contact the program online, or download a form and return it by mail at the address on the form, or fax it to 800-FDA-0178 (800-332-0178).

Source:

[1] WebMD

Today